Aurora Affiliations

Aurora St. Luke's Medical Center

Aurora Sinai Medical Center

Presentation Notes

Poster presented at 2018 APC Wisconsin Chapter Annual Scientific Meeting; September 7, 2018; Wisconsin Dells, WI.

Abstract

Introduction: Cocaine use has known association with fatal medical complications, including myocardial ischemia, cerebrovascular accident, and kidney injury secondary to ischemia, rhabdomyolisis, and malignant hypertension. However, cocaine induced Thrombotic microangiopathy (TMA) and renal infarction is a rare entity that has not been described in the literature except in few case reports. Case Presentation: A 24-year-old female with a past medical history of alcohol and cocaine abuse was admitted with alcoholic induced acute pancreatitis and acute anuric renal injury. She developed microangiopathic hemolytic anemia, thrombocytopenia, and neurologic symptoms including headache and blurry vision which were concerning for TMA versus atypical hemolytic uremic syndrome (HUS). Her labs showed creatinine 7 mg/dL with a baseline of 0.7–0.9 mg/Dl, thrombocytopenia (PLT 40), schistocytes on peripheral smear, a drop in hemoglobin (from 9 to 5.6 g/Dl), with elevated total bilirubin 3.2 g/dL and LDH 3400. She was started on plasma exchange and IV mehtylprednisone for presumptive diagnosis of Thrombotic thrombocytopenic purpura (TTP). ADAMTS13 level was 86 which is normal, therefore TTP was ruled out. Complement level was low shifting the diagnosis toward atypical HUS and the patient was started on Eculizumab. Further workup include immunologic work-up including ANA, CCP, RF, CRP, C3/ C4, myeloperoxidase AB, and proteinase-3 AB which were all unremarkable. Lupus anticoagulant was positive. Finally the patient underwent kidney biopsy once her platelet count improved and the final report showed evidence of ATN, ischemic necrosis, focal interstitial hemorrhage, and infarcts most likely due to cocaine induced TMA. Conclusion: Cocaine induced renal TMA should be suspected in patients with heavy use of cocaine who presents with a new onset Acute Kidney Injury. There is also emerging evidence that cocaine can activate complements and causes hypo-complementemia seen in our patient.

Document Type

Poster


Share

COinS
 
 

To view the content in your browser, please download Adobe Reader or, alternately,
you may Download the file to your hard drive.

NOTE: The latest versions of Adobe Reader do not support viewing PDF files within Firefox on Mac OS and if you are using a modern (Intel) Mac, there is no official plugin for viewing PDF files within the browser window.